Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

168 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How to cope with withdrawal symptoms of Xanax?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3104 Questions

default
Posted on Tue, 4 Sep 2018 in General Health
Question: Hi i have been using xannex for up to two months and i have gradually gone up to 8mg a day to get the effect. I suffered from severe anxiety due to a traumatic event.One week ago i decided to go cold turkey and only lasted two days. I was advised by my Dr which was my last regular dose which was 3mg a day. I was told to half that dose and every three days take of a half of that dose until no more xannex is required. Is this a good method to use as i have significantly cut back to Half a mg now but i am still experiencing some strange withdrawal symptoms. Is this normal during the detox process as i don't feel the best.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 41 minutes later
Brief Answer:
Slow down the taper

Detailed Answer:
Hello,


Xanax is a benzodiazepine medication and the body does develop a dependence on it. So cold turkey is likely to cause withdrawal symptoms unless you have been on it for only a week or so.
I'm sorry you are not feeling better. While the schedule you were advised to use is not unreasonable, there is considerable variability from one person to the next regarding how long a withdrawal schedule should take. If you are having symptoms, then the decrease needs to be slowed down. You may need to go back up to the last higher dose you were on and then stay on that for 5-7 days (or even longer if symptoms persist).I advise that you talk with your doctor about a much slower and more gradual schedule.

In addition, if your symptoms may still be from dealing with the traumatic event and you are having depression or generalized anxiety, then adding an antidepressant such as an SSRI (for example Lexapro/Escitalopram) which will take a few weeks to kick in, but continued use of it is considered safe, and it will help you as you withdraw from the Xanax.

If,however, you feel that the issues around the traumatic event have resolved, and you are just having side effects of withdrawal from the Xanax, then talk with your doctor about slowing down the taper.

Hope I have answered your query.
Let me know if I can assist you further.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 25 minutes later
Yes the traumatic event has now subsided, i have been told it's a withdrawal symptoms from the Xanax Taper,and that every person is different no person is the same.

My body manages ok on one and Half mg. Could these symptoms also occur from the fact i went cold turkey?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 5 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
Hi,

I don't know specifically which symptoms you are experiencing, but it is possible that going off of it abruptly is causing some difficulty now.

Hope I have answered your query.
Let me know if I can assist you further.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 6 minutes later
Some burning sensations and ringing in the ears,mixed with irritability and agitation at times. I feel as if the world isn't real even lights effect me but not sound. No seizures from the abrupt stop but i did have heart palpitations and massive panic attacks.

These will subside when the taper finishes?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 12 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
Hi,

How long the symptoms of withdrawal last can vary from one person to the next - sometimes days to weeks. Being that you were only on it for a couple of months, it may not last too long. Some people are on Xanax for many many years. But the dose you were on was quite high so care does need to be taken with coming off of it.

Your symptoms of withdrawal are significant, so slow down, and consider going up to the last dose you were ok. If that doesn't work, there are professional places that help with detox/withdrawal and you may need that help.

Regards,
Dr. Bonnie Berger-Durnbaugh,
General & Family Physician
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on